Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 5, NWS Morristown, TN

February 23, 2019Bledsoe County, Rhea County, Tennessee

NWS Morristown, TN issued this flash flood warning at Feb 23, 2019, 11:36 AM CST for Bledsoe County, Rhea County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 23, 2019, 11:36 AM CST (17:36 UTC)
Expired
Feb 23, 2019, 3:00 PM CST
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Bledsoe County, TN, Rhea County, TN

The radar

The Northeast Alabama radar (KHTX), 136 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 23, 11:37 AM CSTFLASH FLOOD2 E Mount Crest, TNDISPATCH REPORTS MULTIPLE ROADS CLOSED, AND EVACUATIONS IN NORTHERN PARTS OF THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WGUS54 KMRX 231736
FFWMRX
TNC007-143-232100-
/O.NEW.KMRX.FF.W.0005.190223T1736Z-190223T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
1236 PM EST SAT FEB 23 2019

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Northern Rhea County in east Tennessee...
  Northern Bledsoe County in east Tennessee...

* Until 400 PM EST/300 PM CST/.

* At 1233 PM EST/1133 AM CST/, emergency dispatch reported 
  thunderstorms producing heavy rain and flash flooding across the 
  warned area. Three to four inches of rain have already fallen and 
  an additional one to two inches is possible over the next two 
  hours. Flash flooding is already occurring and emergency 
  management strongly suggests motorist limit travel as much as 
  possible.  Many roadways across both Bledsoe and Rhea counties are 
  impassable at this time, and will require a few hours for water to 
  recede after the rainfall ends.

* Some locations that will experience flooding include...
  Pikeville, Spring City, Fall Creek Falls State Park, Stinging Fork
  Falls State Park, Grandview, Piney Falls State Park, Melvine and
  Mount Crest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3557 8542 3572 8526 3576 8526 3577 8504
      3575 8503 3577 8494 3576 8492 3583 8479
      3581 8479 3579 8474 3576 8476 3574 8472
      3569 8472 3568 8475 3569 8475 3570 8477
      3567 8478 3561 8491

$$

JLB
1 follow-up statement
620 
WGUS74 KMRX 231923
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
223 PM EST SAT FEB 23 2019

TNC007-143-232100-
/O.CON.KMRX.FF.W.0005.000000T0000Z-190223T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rhea TN-Bledsoe TN-
223 PM EST SAT FEB 23 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM EST/300 PM
CST/ FOR NORTHERN RHEA AND NORTHERN BLEDSOE COUNTIES...

At 219 PM EST/119 PM CST/, emergency dispatch reported flash 
flooding across the warned area. Three to five inches of rain have 
already fallen. Flash flooding is already occurring. Emergency 
management strongly suggests motorist limit travel as much as 
possible. Many roadways are impassable at this time, and even though 
rainfall has ended across much of Bledsoe and Rhea Counties, waters 
will require several hours to recede.

Some locations that will experience flooding include...
Pikeville, Spring City, Fall Creek Falls State Park, Stinging Fork
Falls State Park, Grandview, Piney Falls State Park, Melvine and
Mount Crest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3557 8542 3572 8526 3576 8526 3577 8504
      3575 8503 3577 8494 3576 8492 3583 8479
      3581 8479 3579 8474 3576 8476 3574 8472
      3569 8472 3568 8475 3569 8475 3570 8477
      3567 8478 3561 8491

$$

JLB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 11:30 AM CST, 6 minutes earlier.

Area forecast discussion, Feb 23, 11:30 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1230 PM EST Sat Feb 23 2019

.AVIATION...At the beginning of the forecast period, a large area
of mvfr conditions are around with some ifr weather; especially
at tri where the corridor of moderate rain will have an
impact for the next several hours. The band of rain north of the
advancing warm front is clearing cha and will be moving north of
tys in the next couple hours leaving these terminals in an
improved; perhaps vfr category for about 4-5 hours until pre-
frontal convection starts to build in from the Mississippi Valley.

Tried to use a gradual return to mvfr flight conditions as this
area of showers and a few thunderstorms presses steadily east
across the Great Valley. Tri may be able to see improved flight
weather in the downsloping region of northeast tennessee later
today into the later part of the evening. The band of heavier rain
along the cold front is forecast to impact cha around 06z, tys
around 07z, and tri by 08z. Flight weather improves pretty quickly
with a strong westerly flow behind the front for the last 3-5
hours of the valid forecast.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through Sunday morning for Cherokee-Clay.

TN...High Wind Warning from 7 PM this evening to 7 AM EST Sunday for
     Blount Smoky Mountains-Cocke Smoky Mountains-Sevier Smoky
     Mountains.

     Flood Watch through Sunday morning for Anderson-Bledsoe-Blount
     Smoky Mountains-Bradley-Campbell-Claiborne-Cocke Smoky
     Mountains-East Polk-Grainger-Hamblen-Hamilton-Hancock-
     Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-
     Morgan-NW Blount-North Sevier-Northwest Carter-Northwest
     Cocke-Northwest Greene-Northwest Monroe-Rhea-Roane-Scott TN-
     Sequatchie-Sevier Smoky Mountains-Southeast Carter-
     Southeast Greene-Southeast Monroe-Sullivan-Unicoi-Union-
     Washington TN-West Polk.

     Wind Advisory from 7 AM to 7 PM EST Sunday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains.

     Wind Advisory from 7 PM this evening to 7 PM EST Sunday for
     Johnson-Southeast Carter-Southeast Greene-Southeast Monroe-
     Unicoi.

VA...Flood Watch through Sunday morning for Lee-Russell-Scott-
     Washington-Wise.

&&
Hazardous weather outlook, Feb 23, 2:14 AM CST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
314 AM EST Sat Feb 23 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240815-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
314 AM EST Sat Feb 23 2019 /214 AM CST Sat Feb 23 2019/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Periods of moderate to heavy rainfall will traverse the region
today. Given the already saturated ground and high stream flows,
additional flooding is possible. Significant stream and river
flooding, roadway flooding, mud slides, and main stem river
flooding are expected. Potential life threatening flooding is
possible.

A line of strong to marginally severe storms will move into the
region tonight. The main threat will be damaging wind gusts. Trees
will be easily uprooted due to the saturated ground.

Winds will increase in the higher elevations tonight into early
Sunday as the cold front approaches from the west. Wind gusts of
up to 60 mph will be possible in the high terrain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will be needed for flooding through tonight and
for possible damaging winds late tonight.

In the hours before

Local storm report, Feb 23, 7:26 AM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
826 AM EST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     FLOOD            4 S HALLS               36.03N 83.93W
02/23/2019                   KNOX               TN   PUBLIC

            WATER OVER ROADWAY AT INTERSECTION OF HWY
            441 AND HIGHLAND DR.

&&
Local storm report, Feb 23, 7:30 AM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
830 AM EST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 AM     FLOOD            1 NE FARRAGUT           35.89N 84.17W
02/23/2019                   KNOX               TN   PUBLIC

            NORTH FORK TURKEY CREEK EXCEEDING ITS BANKS
            INTO FOUNDERS PARK.

&&
Local storm report, Feb 23, 7:41 AM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
841 AM EST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     FLOOD            2 S KARNS               35.95N 84.12W
02/23/2019                   KNOX               TN   PUBLIC

            FLOODING OVER MIDDLEBROOK PIKE. CARS
            STRANDED.

&&
Local storm report, Feb 23, 7:46 AM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
846 AM EST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 AM     FLOOD            ABINGDON                36.71N 81.97W
02/23/2019                   WASHINGTON         VA   PUBLIC

            TOWN CREEK HAS EXCEEDED ITS BANKS. FLOODING
            REPORTED ON E MAIN ST.

&&
Special weather statement, Feb 23, 8:46 AM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Morristown TN
946 AM EST Sat Feb 23 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
Including the cities of Murphy, Hayesville, Oneida, La Follette,
Tazewell, Sneedville, Rogersville, Kingsport, Bristol,
Mountain City, Wartburg, Clinton, Oak Ridge, Maynardville,
Rutledge, Morristown, Newport, Cosby, Greeneville, Cedar Creek,
Johnson City, Erwin, Elizabethton, Roan Mountain, Kingston,
Lenoir City, Knoxville, Dandridge, Maryville, Cades Cove,
Sevierville, Gatlinburg, Dunlap, Pikeville, Dayton, Decatur,
Athens, Madisonville, Coker Creek, Jasper, Chattanooga,
Cleveland, Benton, Ducktown, Jonesville, Wise, Norton, Gate City,
Lebanon, and Abingdon
946 AM EST Sat Feb 23 2019 /846 AM CST Sat Feb 23 2019/

...Dangerous and Potentially Life Threatening Heavy Rainfall
Leading to Widespread Flooding Across Much of East Tennessee and
Southwest Virginia...

A stalled warm front continues to promote prolonged and widespread
Flooding across much of east Tennessee and southwest Virginia.
Many roadways are inundated by flood waters. This is a
potentially life threatening situation. Motorists are strongly
urged to use caution and whatever you do, do not drive into flood
waters, and do not drive around flood barriers. Lastly, saturated
soils combined with heavy rainfall will lead to additional
mudslides on steeper slopes.

Turn Around Dont Drown!

CDG
Local storm report, Feb 23, 10:50 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1150 AM EST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     FLOOD            2 SSW ROCKWOOD          35.84N 84.69W
02/23/2019                   ROANE              TN   TRAINED SPOTTER

            ONGOING FLOODING WITH WATER GOING INTO
            HOMES.

1100 AM     FLOOD            2 SSW JONESBOROUGH      36.26N 82.50W
02/23/2019                   WASHINGTON         TN   DEPT OF HIGHWAYS

            STATE ROUTE 353 CLOSED AT HALL ROAD DUE TO
            FLOODING.

1100 AM     FLOOD            1 ENE HALLS             36.09N 83.92W
02/23/2019                   KNOX               TN   FIRE DEPT/RESCUE

            EAST EMORY ROAD NEAR HALLBROOK ROAD CLOSED
            DUE TO HIGH WATER. REPORTED BY RURAL METRO
            FIRE.

1022 AM     FLOOD            4 SSE HARRISBURG        35.81N 83.46W
02/23/2019                   SEVIER             TN   TRAINED SPOTTER

            WATER OVERFLOWING THE ROAD IN SEVERAL AREAS
            ON PITTMAN CENTER ROAD AND BIRDS CREEK ROAD.

1007 AM     FLOOD            2 NNW ALPHA             36.21N 83.41W
02/23/2019                   HAMBLEN            TN   PARK/FOREST SRVC

            PANTHER CREEK, THE CAMPGROUND, SPOONE
            SHELTER, AND OVERLOOK ARE INACCESSIBLE WITH
            WATER OVER THE ROADS.

0730 AM     FLOOD            1 NW MORRISTOWN         36.23N 83.31W
02/23/2019                   HAMBLEN            TN   NWS EMPLOYEE

            ACCESS TO HOUSES OFF CHEROKEE DRIVE FLOODED
            BY TURKEY CREEK.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 8:44 PM CSTHigh Wind WatchMRXBlount, Cocke, Greene, Monroe, Sevier13 hr
Feb 23, 2:28 AM CSTAreal Flood AdvisoryMRXBledsoe, Sequatchie6 hr
Feb 23, 2:38 AM CSTAreal Flood AdvisoryMRXMorgan, Roane, Scott6 hr
Feb 23, 3:20 AM CSTAreal Flood AdvisoryMRXBlount, Jefferson, Knox, Loudon, Sevier5 hr
Feb 23, 3:39 AM CSTAreal Flood AdvisoryMRXHamilton, Marion4 hr
Feb 23, 3:42 AM CSTAreal Flood AdvisoryMRXMcMinn, Meigs, Monroe, Rhea5 hr
Feb 23, 3:49 AM CSTAreal Flood AdvisoryMRXAnderson, Campbell, Claiborne, Grainger, Hamblen, Union5 hr
Feb 23, 4:17 AM CSTAreal Flood AdvisoryMRXCocke, Greene, Hancock, Hawkins, Unicoi, Washington5 hr
Feb 23, 4:39 AM CSTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan6 hr
Feb 23, 6:18 AM CSTAreal Flood WarningMRXAnderson, Blount, Grainger, Jefferson, Knox, Loudon and 3 more6 hr
Feb 23, 6:21 AM CSTAreal Flood WarningMRXAnderson, Campbell, Morgan, Scott, Union6 hr
Feb 23, 6:25 AM CSTAreal Flood WarningMRXBledsoe, Rhea, Sequatchie6 hr
Feb 23, 7:17 AM CSTAreal Flood WarningMRXCampbell, Claiborne, Grainger, Hamblen, Scott, Union6 hr
Feb 23, 7:42 AM CSTAreal Flood WarningMRXCarter, Greene, Hancock, Hawkins, Unicoi, Washington6 hr
Feb 23, 7:57 AM CSTAreal Flood WarningMRXJohnson, Sullivan6 hr
Feb 23, 8:07 AM CSTAreal Flood WarningMRXHamilton, Marion, Sequatchie3 days
Feb 23, 8:36 AM CSTAreal Flood WarningMRXBlount, Loudon, McMinn, Meigs, Monroe, Rhea49 hr
Feb 23, 9:01 AM CSTRiver Flood WarningMRXHancock35 hr
Feb 23, 9:14 AM CSTAreal Flood WarningMRXCocke, Jefferson, Sevier6 hr
Feb 23, 9:39 AM CSTFlash Flood Warning EmergencyMRXKnox6 hr
Feb 23, 10:03 AM CSTHigh Wind WarningMRXBlount, Cocke, Sevier20 hr
Feb 23, 10:03 AM CSTWind AdvisoryMRXAnderson, Blount, Campbell, Carter, Claiborne, Cocke and 17 more44 hr
Feb 23, 10:44 AM CSTFlash Flood WarningMRXLoudon, Roane5 hr
Feb 23, 12:16 PM CSTAreal Flood WarningMRXAnderson, Campbell, Grainger, Jefferson, Morgan, Scott and 1 more3 days
Feb 23, 12:20 PM CSTAreal Flood WarningMRXBlount, Sevier3 hr
Feb 23, 12:31 PM CSTAreal Flood WarningMRXBledsoe, Rhea, Sequatchie45 hr
Feb 23, 12:39 PM CSTRiver Flood WarningMRXSevier14 hr
Feb 23, 1:13 PM CSTAreal Flood WarningMRXClaiborne, Hamblen, Hancock, Hawkins71 hr
Feb 23, 1:44 PM CSTAreal Flood WarningMRXCarter, Greene, Johnson, Sullivan, Unicoi, Washington3 days
Feb 23, 2:55 PM CSTAreal Flood WarningMRXBledsoe, Rhea43 hr
Feb 23, 3:12 PM CSTAreal Flood WarningMRXBlount, Cocke, Sevier69 hr
Feb 23, 3:34 PM CSTAreal Flood WarningMRXKnox43 hr
Feb 23, 3:36 PM CSTAreal Flood WarningMRXLoudon, Roane43 hr

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.